Dispersing Points on Intervals

Authors Shimin Li, Haitao Wang

Thumbnail PDF


  • Filesize: 0.57 MB
  • 12 pages

Document Identifiers

Author Details

Shimin Li
Haitao Wang

Cite AsGet BibTex

Shimin Li and Haitao Wang. Dispersing Points on Intervals. In 27th International Symposium on Algorithms and Computation (ISAAC 2016). Leibniz International Proceedings in Informatics (LIPIcs), Volume 64, pp. 52:1-52:12, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2016)


We consider a problem of dispersing points on disjoint intervals on a line. Given n pairwise disjoint intervals sorted on a line, we want to find a point in each interval such that the minimum pairwise distance of these points is maximized. Based on a greedy strategy, we present a linear time algorithm for the problem. Further, we also solve in linear time the cycle version of the problem where the intervals are given on a cycle.
  • dispersing points
  • intervals
  • min-max
  • algorithms
  • cycles


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. C. Baur and S. P. Fekete. Approximation of geometric dispersion problems. Algorithmica, 30(3):451-470, 2001. Google Scholar
  2. M. Benkert, J. Gudmundsson, C. Knauer, R. van Oostrum, and A. Wolff. A polynomial-time approximation algorithm for a geometric dispersion problem. Int. J. Comput. Geometry Appl., 19(3):267-288, 2009. Google Scholar
  3. M. Chrobak, C. Dürr, W. Jawor, L. Kowalik, and M. Kurowski. A note on scheduling equal-length jobs to maximize throughput. Journal of Scheduling, 9(1):71-73, 2006. Google Scholar
  4. M. Chrobak, W. Jawor, J. Sgall, and T. Tichý. Online scheduling of equal-length jobs: Randomization and restarts help. SIAM Journal of Computing, 36(6):1709-1728, 2007. Google Scholar
  5. E. Erkut. The discrete p-dispersion problem. European Journal of Operational Research, 46:48-60, 1990. Google Scholar
  6. E. Fernández, J. Kalcsics, and S. Nickel. The maximum dispersion problem. Omega, 41(4):721-730, 2013. Google Scholar
  7. R. J. Fowler, M. S. Paterson, and S. L. Tanimoto. Optimal packing and covering in the plane are NP-complete. Information Processing Letters, 12:133-137, 1981. Google Scholar
  8. Z. Füredi. The densest packing of equal circles into a parallel strip. Discrete and Computational Geometry, 6:95-106, 1991. Google Scholar
  9. M. R. Garey, D. S. Johnson, B. B. Simons, and R. E. Tarjan. Scheduling unit-time tasks with arbitrary release times and deadlines. SIAM Journal of Computing, 10:256-269, 1981. Google Scholar
  10. G. Jäger, A. Srivastav, and K. Wolf. Solving generalized maximum dispersion with linear programming. In Proceedings of the 3rd International Conference on Algorithmic Aspects in Information and Management, pages 1-10, 2007. Google Scholar
  11. T. Lang and E. B. Fernández. Scheduling of unit-length independent tasks with execution constraints. Information Processing Letters, 4:95-98, 1976. Google Scholar
  12. C. D. Maranasa, C. A. Floudas, and P. M. Pardalosb. New results in the packing of equal circles in a square. Discrete Mathematics, 142:287-293, 1995. Google Scholar
  13. O. A. Prokopyev, N. Kong, and D. L. Martinez-Torres. The equitable dispersion problem. European Journal of Operational Research, 197(1):59-67, 2009. Google Scholar
  14. S. S. Ravi, D. J. Rosenkrantz, and G. K. Tayi. Facility dispersion problems: Heuristics and special cases. Algorithms and Data Structures, 519:355-366, 1991. Google Scholar
  15. S. S. Ravi, D. J. Rosenkrantz, and G. K. Tayi. Heuristic and special case algorithms for dispersion problems. Operations Research, 42(2):299-310, 1994. Google Scholar
  16. B. Simons. A fast algorithm for single processor scheduling. In Proceedings of the 19th Annual Symposium on Foundations of Computer Science, pages 246-252, 1978. URL: http://dx.doi.org/10.1109/SFCS.1978.4.
  17. N. Vakhania. A study of single-machine scheduling problem to maximize throughput. Journal of Scheduling, 16(4):395-403, 2013. Google Scholar
  18. N. Vakhania and F. Werner. Minimizing maximum lateness of jobs with naturally bounded job data on a single machine in polynomial time. Theor. Comp. Science, 501:72-81, 2013. Google Scholar
  19. D. W. Wang and Y.-S. Kuo. A study on two geometric location problems. Information Processing Letters, 28:281-286, 1988. Google Scholar
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail